A member asked:

If i am allergic to codeine am i also allergic to morphine? m

3 doctors weighed in across 2 answers

A : A lot of people confuse the nausea that is commonly experienced when taking Codeine and other narcotics with an allergy. They are not the same thing. An allergy is characterized by itching, hives, and--in severe cases--problems breathing. If you had nausea with codeine, you will probably also have it (maybe even more so) with morphine. This can usually be countered by using some anti-nausea medications. If you had a true allergic reaction, it might have been to the Codeine or to some other component of the medication you took.In either case, that does not necessarily indicate that you would have an allergy to morphine. Still, if the reaction was a bad one--with breathing problems--you should definitely let your doctor know before taking any other narcotic.

Answered 10/3/2016

5.3k views

Thank
Dr. Marvin Den answered

Specializes in Internal Medicine

It : It depends on what kind of reaction you had. Some gastrointestinal reactions like nausea may not be allergic but an intolerance.Opiods like Codeine and morphine can be direct mast cell activators and have reactions that are clearly allergic like, though by strict criteria not an ige based reaction for which the term allergy would be used. More info is reqiured. If "allergic" like this information needs to be given to your health care provider who can determine the true nature of what is going on or refer you to a specialist.

Answered 3/14/2019

5.3k views

Thank

Related Questions